Dexmedetomidine-associated diabetes insipidus during skull base surgery in a pediatric patient

Emily G. Reynolds, Lauren M. Van Decar, Emily E. Sharpe, Monica W. Harbell, Molly B. Kraus

Research output: Contribution to journalArticlepeer-review

Abstract

Diabetes insipidus is characterized by polyuria due to an inability to auto-regulate water balance resulting in dangerous metabolic derangements. Intraoperative anesthetics have been increasingly identified as a cause of diabetes insipidus in adult patients; however, it is rare in pediatrics. We present a case of a 16-year-old male undergoing resection of a recurrent left juvenile nasopharyngeal angiofibroma who experienced intraoperative polyuria concerning diabetes insipidus. Urine output drastically decreased following discontinuation of dexmedetomidine with complete resolution within 24 h. We conclude that this case of transient diabetes insipidus was associated with dexmedetomidine administration.

Original languageEnglish (US)
JournalPaediatric Anaesthesia
DOIs
StateAccepted/In press - 2022

Keywords

  • anesthetic agents
  • diabetes insipidus
  • polyuria

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Anesthesiology and Pain Medicine

Fingerprint

Dive into the research topics of 'Dexmedetomidine-associated diabetes insipidus during skull base surgery in a pediatric patient'. Together they form a unique fingerprint.

Cite this